Oklahoma, 2019

High Wind in Oklahoma, March 9, 2019

March 9, 2019 · NWS TSA · 1 event in 1 county or zone

A cold front moved through the region during the morning of the 9th. Strong wind above the ground, combined with a strong surface pressure gradient behind the front, resulted in strong west to northwest wind across eastern Oklahoma, with frequent gusts to 35 to 45 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cold front moved through the region during the morning of the 9th. Strong wind above the ground, combined with a strong surface pressure gradient behind the front, resulted in strong west to northwest wind across eastern Oklahoma, with frequent gusts to 35 to 45 mph. The wind briefly gusted to 58 mph at the Foraker Mesonet station in Osage County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 9, 9:45 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 9, 9:45 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
945 AM CST Sat Mar 9 2019

...UPDATE...

.DISCUSSION...
Storms have shifted east this morning with the severe threat
ending. Behind departing system, very strong west/southwest winds
will continue at 40 to 50 mph across northeast Oklahoma and
northwest Arkansas. Winds will begin to slowly subside by late
afternoon. Update was sent earlier to include a few additional
counties to the advisory in NE OK. Remainder of forecast looks on
track.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ054>070.

AR...Wind Advisory until 6 PM CST this evening for ARZ001-002-010-011.

&&

SHORT TERM...12
Hazardous weather outlook, Mar 9, 8:23 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
823 AM CST Sat Mar 9 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
823 AM CST Sat Mar 9 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Late morning.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...This afternoon.

DISCUSSION...

Gusty southwest to west winds will develop behind the exiting area
of showers and thunderstorms later this morning. Expect a few gusts
around 40 to 45 mph, especially across parts of northeast Oklahoma
and northwest Arkansas. A Wind Advisory has been issued from 10 am
to 6 pm today.

The strong winds along with lower relative humidity values will result
in a heightened fire danger threat this afternoon, especially across
areas that received little overnight rainfall.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain
Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential.
THURSDAY and Friday...No Hazards.

EXTENDED DISCUSSION...
Another strong upper system will impact the region in the Tuesday to
Wednesday time frame. Locally heavy rainfall appears possible, mainly
from Tuesday night into Wednesday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 9, 5:59 AM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
559 AM CST SAT MAR 9 2019

OKZ049-075-076-091245-
Latimer OK-Pushmataha OK-Le Flore OK-
559 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PUSHMATAHA...SOUTHERN
LATIMER AND SOUTHWESTERN LE FLORE COUNTIES UNTIL 645 AM CST...

At 558 AM CST, strong thunderstorms were located along a line
extending from 3 miles west of Yanush to 3 miles south of Dunbar.
Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Clayton...                        Talihina...
Fanshawe...                       Albion...
Clayton Lake State Park...        Talimena State Park...
Bengal...                         Tuskahoma...
Yanush...                         Stanley...
Nashoba...                        Kiamichi...
Whitesboro...                     Dunbar...
Eubanks...                        Sardis...
Summerfield...                    Honobia...

A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
southeastern Oklahoma.

LAT...LON 3473 9544 3505 9477 3451 9491 3451 9504
      3445 9505 3437 9563
TIME...MOT...LOC 1158Z 227DEG 65KT 3471 9537 3441 9554
Special weather statement, Mar 9, 6:02 AM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
602 AM CST SAT MAR 9 2019

OKZ068-069-072-074-076-091245-
Haskell OK-Adair OK-Sequoyah OK-Cherokee OK-Le Flore OK-
602 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...
SEQUOYAH...SOUTHERN ADAIR...NORTHEASTERN LE FLORE AND SOUTHEASTERN
CHEROKEE COUNTIES UNTIL 645 AM CST...

At 601 AM CST, strong thunderstorms were located along a line
extending from near Vian to 5 miles southeast of Stigler. Movement
was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Sallisaw...                       Stilwell...
Pocola...                         Muldrow...
Roland...                         Spiro...
Arkoma...                         Vian...
Bonanza...                        Keota...
Gans...                           Marble City...
Tamaha...                         Moffett...
Brushy...                         Brushy Lake State Park...
Bunch...                          Short...
Rock Island...                    Cowlington...

This includes Interstate 40 in Oklahoma between mile markers 292 and
327.

A Severe Thunderstorm Watch remains in effect until 1000 AM CST for
northwestern Arkansas...and northeastern and east central Oklahoma. A
Severe Thunderstorm Watch also remains in effect until 1100 AM CST
for west central Arkansas...and southeastern Oklahoma.

LAT...LON 3518 9444 3521 9506 3557 9504 3589 9452
      3582 9450 3522 9443
TIME...MOT...LOC 1201Z 239DEG 50KT 3552 9496 3522 9503
Special weather statement, Mar 9, 6:24 AM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
624 AM CST SAT MAR 9 2019

ARZ029-OKZ049-076-091315-
Sebastian AR-Pushmataha OK-Le Flore OK-
624 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN...
NORTHEASTERN PUSHMATAHA AND LE FLORE COUNTIES UNTIL 715 AM CST...

At 624 AM CST, strong thunderstorms were located along a line
extending from 4 miles southwest of Bokoshe to 11 miles southeast of
Nashoba. Movement was east at 60 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Poteau...                         Heavener...
Mansfield...                      Wister...
Howe...                           Hartford...
Fanshawe...                       Octavia...
Talimena State Park...            Heavener Runestone State Park...
Big Cedar...                      Lake Wister State Park...
Whitesboro...                     Muse...
Patterson...                      Summerfield...
Hodgen...                         Honobia...

A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
west central Arkansas...and southeastern Oklahoma.

LAT...LON 3511 9488 3507 9422 3506 9425 3506 9423
      3497 9424 3495 9429 3496 9433 3495 9434
      3496 9437 3495 9438 3495 9441 3493 9443
      3493 9445 3452 9446 3451 9447 3451 9503
TIME...MOT...LOC 1224Z 265DEG 62KT 3513 9483 3440 9505
Special weather statement, Mar 9, 6:32 AM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
632 AM CST SAT MAR 9 2019

ARZ010-019-020-029-091315-
Sebastian AR-Washington AR-Franklin AR-Crawford AR-
632 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
CRAWFORD...NORTHWESTERN SEBASTIAN AND SOUTHEASTERN WASHINGTON
COUNTIES UNTIL 715 AM CST...

At 631 AM CST, strong thunderstorms were located along a line
extending from 6 miles west of Short to 4 miles north of Cameron.
Movement was northeast at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Cedarville...                     Mountainburg...
Natural Dam...                    Alma...
Barling...                        Lavaca...
Mulberry...                       Dyer...
Bonanza...                        Winslow...
Chester...                        Rudy...
Blackburn...                      Lee Creek...
Fort Smith Regional Airport...    Devils Den State Park...
Brentwood...                      Lake Fort Smith...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 32.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 50.

A Severe Thunderstorm Watch remains in effect until 1000 AM CST for
northwestern and west central Arkansas...and northeastern Oklahoma. A
Severe Thunderstorm Watch also remains in effect until 1100 AM CST
for west central Arkansas.

LAT...LON 3520 9443 3540 9443 3574 9449 3600 9397
      3588 9395 3576 9396 3576 9393 3551 9388
TIME...MOT...LOC 1231Z 235DEG 50KT 3559 9461 3519 9454
Special weather statement, Mar 9, 7:18 AM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
718 AM CST SAT MAR 9 2019

ARZ011-020-091345-
Madison AR-Franklin AR-
718 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 745 AM CST...

At 717 AM CST, strong thunderstorms were located along a line
extending from 4 miles southeast of Witter to 2 miles north of
Branch. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Ozark...                          Charleston...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Pettigrew...                      Boston...
Dutton...                         Etna...
Barnes...                         Alix...
Red Star...                       Redding...
Weathers...                       Watalula...
Meg...                            Peter Pender...
Taft...

This includes Interstate 40 in Arkansas between mile markers 33 and
42.

A Severe Thunderstorm Watch remains in effect until 1000 AM CST for
northwestern and west central Arkansas.

LAT...LON 3595 9349 3588 9351 3588 9352 3576 9352
      3577 9370 3571 9370 3538 9371 3537 9375
      3542 9380 3532 9381 3532 9392 3529 9392
      3525 9406 3594 9363 3603 9345 3597 9345
TIME...MOT...LOC 1317Z 244DEG 37KT 3591 9361 3534 9396
Local storm report, Mar 9, 7:24 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
724 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     FLASH FLOOD      1 W SALLISAW            35.46N 94.81W
03/09/2019                   SEQUOYAH           OK   STORM CHASER

            STREET FLOODING ON WEST SIDE OF SALLISAW.

&&

JDS

Event by event

1 high wind. Local standard time, as filed.

High Wind, Osage

When
March 9, 11:30 AM CST to 11:40 AM CST
Where
Osage forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808191.